Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jun 23, 2022, 4:16 PM MST for Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2022, 4:16 PM MST (23:16 UTC)
- Expired
- Jun 23, 2022, 8:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 2801 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
228
WGUS55 KPSR 232316
FFWPSR
AZC021-240315-
/O.NEW.KPSR.FF.W.0002.220623T2316Z-220624T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
416 PM MST Thu Jun 23 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Telegraph burn scar in...
Pinal County in southeastern Arizona...
* Until 815 PM MST.
* At 416 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Telegraph Burn Scar. Elevated flow in Rancho
Rio Creek is possible. Between 0.5 and 1 inch of rain has fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Telegraph
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
* Some locations that will experience flash flooding include...
Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 230 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3321 11101 3323 11104 3331 11107 3333 11104
3336 11098 3325 11095
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB2 follow-up statements
465
WGUS75 KPSR 240102
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
602 PM MST Thu Jun 23 2022
AZC021-240315-
/O.CON.KPSR.FF.W.0002.000000T0000Z-220624T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
602 PM MST Thu Jun 23 2022
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT
UNTIL 815 PM MST THIS EVENING FOR PINAL COUNTY...
At 602 PM MST, Doppler radar indicated thunderstorms producing heavy
rain over the Telegraph Burn Scar. Elevated flow in Rancho Rio Creek
is possible or ongoing. Between 0.5 and 1 inch of rain has fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Telegraph Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
Some locations that will experience flash flooding include...
Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 230 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Telegraph Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3321 11101 3323 11104 3331 11107 3333 11104
3336 11098 3325 11095
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB832
WGUS75 KPSR 240306
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
806 PM MST Thu Jun 23 2022
AZC021-240316-
/O.EXP.KPSR.FF.W.0002.000000T0000Z-220624T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
806 PM MST Thu Jun 23 2022
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR WILL EXPIRE AT
815 PM MST THIS EVENING FOR PINAL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3321 11101 3323 11104 3331 11107 3333 11104
3336 11098 3325 11095
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:08 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 23, 1:08 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
108 PM MST Thu Jun 23 2022
.SYNOPSIS...
Monsoonal moisture will continue to promote daily
opportunities for shower and thunderstorm activity during the next
several days. Today, the highest coverage of storms will be
across the northern and eastern half of Arizona, including
portions of the Phoenix metro. Strong to severe thunderstorm wind
gusts, blowing dust, heavy rain, and lightning will be the main
weather risks in these areas. Near to slightly above-normal
temperatures will prevail during the next several days with a
moderate HeatRisk in place.
&&
.DISCUSSION...
An uptick in activity is expected across the lower
deserts of south-central Arizona this afternoon and evening. Very
good moisture remains in the atmosphere today, with PW values
around 1.0-1.5 inches. Plenty of sunshine today, means the
atmosphere has been able to destabilize quickly, and there is
plenty of surface based and 100 mb mixed-layer cape. Hi-res models
indicate scattered “pop up” thunderstorms will continue
developing across south-central Arizona this afternoon. The main
concern with thunderstorms today will be strong downburst and
outflow winds. SPC mesoanalysis is showing greater than 1500 J/kg
of DCAPE in the lower deserts of south-central Arizona. HREF has
greater than a 70% chance of seeing winds of 35 mph or greater
across much of these areas, including the Phoenix area and the
dust corridor on 1-10 between Tucson and Phoenix. Therefore,
blowing dust/dust storms will also be a concern today across
Maricopa and Pinal counties. In addition, the HREF max 4 hr wind
speed is showing the potential for some downbursts to produce
50-60 kts winds, so isolated severe thunderstorm winds are not out
of the question. Most areas will see less than a quarter inch of
rain with these storms. However, we can see good rain producers
with storms that develop in an environment with greater than 1
inch precipitable water, so it’s to no surprise that the HREF
max 3-hr QPF shows some isolated storms producing upwards of
0.5-1.0 inches of rain. Most of the activity should weaken and
diminish after sunset. However, it appears that a weather complex
in northern Mexico may produce additional outflows/spotty showers
and storms during the overnight hours across south-central and
even southwest Arizona.
Friday & Saturday, a similar weather pattern remains in place
with southwest flow. Atmosphere will remain moist with greater
than an inch PWs. Good instability will set up in the afternoon.
Mountain thunderstorms across north/east/southeast Arizona are
most likely, with a 20-25% chance of storms developing in the
lower deserts of south-central Arizona. Hi-res models continue to
indicate the potential for outflows from southeast Arizona to move
into the lower deserts of south-central Arizona and potentially
produce blowing dust or dust storms. Much quieter out west, during
this period, storm chances will be around 10% in southwest
Arizona and less than 5% in southeast California.
Better & persistent monsoon setup appears to set up Sunday into
much of next week. It also appears that Sunday/Monday, we also see
a slight uptick in moisture as we get some influence from
Tropical Storm Celia. Outside of storms, moderate HeatRisk will
remain in place for the lower deserts of our CWA through at least
early next week.
&&
.AVIATION...Updated at 1750Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
IMPACTS TODAY:
-Widely Sct'd Storms Develop Mid Afternoon Until Sunset
-Potential For 35-45KT Downburst Gusts
-These Will Have Capability Of Producing Brief Dust Storm
Conditions
Light SE winds will continue through the morning hours. Winds will
veer SSW by early afternoon. Forecast models still are indicating
that widely scattered showers and storms should develop near 21Z
It will be hard to pin down specific impacts for a terminal until
development occurs. Thus, all TAFs will feature VCTS in this
timeframe with TEMPO for downburst gusts of 35KT and resultant
BLDU reducing visibilities and CIGS near 10 kft. The exact storm
timing and coverage will vary across terminals with storm chances
near 40%. Guidance favors ~70% risk of 30+KT wind gusts around
the Valley. Some terminals may only see outflow winds and dust,
but no thunderstorms. Conditions will calm down considerably
after sunset and winds are forecast to back around to the SE early
in the evening in response to area storm outflows.
Southeast California/Southwest Arizona including KIPL and KBLH:
Current light N and S component winds at both KBLH and KIPL to
become more W later today at KIPL and SW to W at KBLH by mid
afternoon at KBLH and early evening at KIPL with gusty sundowner
winds. Gusts of 20-25 kts are expected before gradually subsiding
during the evening and becoming NWly. Fair skies will continue
with perhaps a few mid and high clouds.
&&
FIRE WEATHER...
Monsoonal moisture will remain entrenched across the desert
southwest into next week. This will continue to provide daily
opportunities for afternoon and early evening shower and
thunderstorm activity to develop, especially across the higher
terrain areas of south-central Arizona. With the increased
moisture, MinRH values will remain above 15% across most areas
with overnight recovery between 30-50% across the lower deserts
and 55-95% across the higher terrain. Apart from frequent late
afternoon/early evening thunderstorm downburst and/or outflow
winds, no other significant winds are expected.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Feldkircher
AVIATION...Sawtelle/Heil
FIRE WEATHER...Feldkircher/LojeroIn the hours before
Local storm report, Jun 23, 3:44 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM DUST STORM 3 E AHWATUKEE FOOTHILLS 33.31N 112.00W
06/23/2022 MARICOPA AZ TRAINED SPOTTER
1.0 MI. VSBY.
&&
JSLocal storm report, Jun 23, 3:57 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
357 PM MST THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND GST 8 SE QUEEN CREEK 33.16N 111.56W
06/23/2022 M70 MPH PINAL AZ MESONET
MESONET STATION AS877 SAN TAN VALLEY.
&&
JSSpecial weather statement, Jun 23, 4:00 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM MST Thu Jun 23 2022
AZZ540-550-553-554-559-232330-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ-
400 PM MST Thu Jun 23 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 430 PM MST...
At 400 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Estrella Sailport, or 19 miles south of Avondale,
moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Avondale, Estrella, Estrella Sailport, Komatke and Mobile.
This includes AZ Route 238 between mile markers 17 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.
&&
LAT...LON 3296 11217 3297 11243 3310 11244 3335 11233
3327 11200
TIME...MOT...LOC 2300Z 215DEG 15KT 3315 11229
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
INSLocal storm report, Jun 23, 4:01 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
401 PM MST THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 4 NNW EAST MESA 33.47N 111.72W
06/23/2022 M53 MPH MARICOPA AZ AWOS
AWOS STATION KFFZ MESA FALCON FLD.
&&
JSLocal storm report, Jun 23, 4:03 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
403 PM MST THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND GST 1 S CASA GRANDE 32.87N 111.75W
06/23/2022 M55 MPH PINAL AZ MESONET
MESONET STATION UR385 0.7 S CASA GRANDE
(UPR).
&&
JSLocal storm report, Jun 23, 4:13 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM DUST STORM 2 NNW CHANDLER 33.32N 111.89W
06/23/2022 MARICOPA AZ TRAINED SPOTTER
0.25 MI. VSBY.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Jun 22, 6:36 PM MST | Special Weather Statement | PSR | 24 min | |
| Jun 22, 6:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Jun 22, 8:31 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 44 min |
| Jun 23, 1:13 PM MST | Special Weather Statement | PSR | 32 min | |
| Jun 23, 1:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 37 min |
| Jun 23, 1:33 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 42 min |
| Jun 23, 1:57 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Jun 23, 2:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 51 min |
| Jun 23, 2:35 PM MST | Dust Storm Advisory | PSR | Pinal | 40 min |
| Jun 23, 2:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 66 min |
| Jun 23, 3:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Jun 23, 3:06 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 54 min |
| Jun 23, 3:19 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jun 23, 3:24 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 51 min |
| Jun 23, 3:31 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Jun 23, 3:42 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Jun 23, 3:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Jun 23, 3:55 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jun 23, 4:00 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Jun 23, 4:14 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 46 min |
| Jun 23, 4:21 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Jun 23, 4:25 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jun 23, 4:30 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jun 23, 4:33 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 26 min |
| Jun 23, 4:43 PM MST | Dust Storm Warning | PSR | Maricopa | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.